My husband suffers from insomnia, so every now and then he’ll take medicine to help him sleep. He doesn’t do it every night, only on nights when he absolutely has to wake up by a certain time the next day. (He’s currently unemployed, for a variety of reasons, so this is not as frequent as it might be otherwise.)

He has two pills that he alternates between—one that helps him sleep right away, and one that makes him drowsy. The former is fine, but the latter...has side effects.

Advertisement

Today my husband had a wedding to go to, so last night he decided to take the one that just makes him drowsy. He definitely got drowsy, but he also started hallucinating.

“Why does the TV have legs?”

“Cam! There’s a ghost behind you! Oh wait, that’s just the sofa. But why does the sofa have hair?”

“Did the curtains always move like that?”

“Don’t you see the squirrel? It’s wearing a hat! Look how cute it is!”

The internet tells me that this particular medication (Stilnox, which I guess is another version of Ambien?) does have hallucinations as a side effect. But he hallucinates for HOURS. And he gets so talkative, like he physically can’t stop himself from chattering away. He took it at around 1am and was still regaling me with tales of his visions at 4am. What’s the point of taking a pill to make you drowsy if it doesn’t actually help you sleep?

I’ve taken it a couple of times myself, and it worked perfectly for me with no weird side effects, so I have no frame of reference for this.

Advertisement

For what it’s worth, my husband doesn’t seem particularly bothered by the side effects, but they make me uneasy and I feel like there has to be a better way to sleep at night.

Has anyone else taken Stilnox (or any of the other Zolpidem brands) with similar side effects? Did you end up switching to another brand, or did you stick with this one?